Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 82, NWS Bismarck, ND

June 7, 2005McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 7, 2005, 9:18 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 9:18 PM CDT (02:18 UTC)
Expired
Jun 7, 2005, 10:00 PM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McKenzie County, ND, Williams County, ND

The radar

The Glasgow radar (KGGW), 205 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 080218
SVRBIS
NDC053-105-080300-
/O.NEW.KBIS.SV.W.0082.050608T0218Z-050608T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
918 PM CDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  WESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF WILLISTON

* UNTIL 1000 PM CDT(900 PM MDT)

* AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES
  NORTHWEST OF WILLISTON TO 18 MILES SOUTHWEST OF WILLISTON...AND
  MOVING WEST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL SOUTHWESTERN WILLIAMS COUNTY AROUND 930 PM CDT
  RURAL WESTERN WILLIAMS COUNTY AROUND 950 PM CDT

LAT...LON 4856 10403 4783 10400 4785 10353 4862 10369

$$

RSL
1 follow-up statement
000 
WWUS53 KBIS 080258
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
958 PM CDT TUE JUN 7 2005

NDC053-105-080308-
/O.EXP.KBIS.SV.W.0082.000000T0000Z-050608T0300Z/
WILLIAMS ND-MCKENZIE ND-
958 PM CDT TUE JUN 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCKENZIE AND
WESTERN WILLIAMS COUNTIES EXPIRES AT 1000 PM CDT(900 PM MDT)...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

LAT...LON 4856 10403 4783 10400 4785 10353 4862 10369

$$

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:40 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Jun 7, 2:40 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT TUE JUN 7 2005

.SHORT TERM...
MAIN CONCERNS ARE SEVERE THUNDERSTORMS AND FLASH FLOODING TONIGHT.
A SURFACE LOW CENTERED IN THE CENTRAL PLAINS WILL CAUSE EASTERLY
WINDS AND AMPLE MOISTURE TONIGHT.  A SHORT WAVE OVER COLORADO WILL
ROTATE RAPIDLY NORTHEAST INTO NORTH DAKOTA TONIGHT AND THEN DEVELOP
INTO A SMALL INTENSE CLOSED LOW. COOLING ALOFT AND A CONTINUING
SUPPLY OF MOISTURE IN LOWER LAYERS WILL SET THE STAGE FOR POSSIBLE
SEVERE THUNDERSTORMS AND TORRENTIAL RAINS. THE THREAT OF SEVERE
STORMS WILL END WEDNESDAY AS THE SURFACE LOW MOVES NORTHEAST OUT OF
THE AREA AND UPPER RIDGING STARTS IN THE SOUTHWEST.  BUT THE CHANCE
OF THUNDERSTORMS WILL RETURN THURSDAY AND FRIDAY AS SOUTHWEST FLOW
AND SHORT WAVES RESUME.

.LONG TERM...
LONG RANGE MODELS SIMILAR WITH UNSTABLE WEATHER THROUGH THE LONG
TERM. SERIES OF SHORTWAVES AND TROUGHS MOVING THROUGH WILL CONTINUE
TO BRING THE THREAT OF THUNDERSTORM ACTIVITY TO THE REGION. MADE
LITTLE CHANGES FROM PREVIOUS FORECAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
...FLASH FLOOD WATCH WEST AND CENTRAL NORTH DAKOTA TONIGHT...

&&

LM/RGT
Hazardous weather outlook, Jun 7, 4:13 AM CDT, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT TUE JUN 7 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080912-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
413 AM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON IN
NORTHWEST AND NORTH CENTRAL SOUTH DAKOTA...THEN MOVE NORTH INTO
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...SPREADING INTO THE NORTH
WEST AND NORTH CENTRAL BY EVENING.  SOME OF THE THUNDERSTORMS COULD
BE SEVERE WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jun 7, 8:35 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     FLASH FLOOD      SELFRIDGE               46.04N 100.92W
06/07/2005                   SIOUX              ND   LAW ENFORCEMENT

            FLASH FLOODING WAS OCCURRING ALONG HIGHWAY 6 FROM THE
            JUNCTION OF HIGHWAY 21 SOUTHWARD TO THE SOUTH DAKOTA
            BORDER. SHERIFF ADVISES NO TRAVEL HERE. ROADWAY UNDER
            WATER IN MANY PLACES.

&&

VJENSEN
Local storm report, Jun 7, 9:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
918 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             STRASBURG               46.13N 100.16W
06/07/2005  1.00 INCH        EMMONS             ND   TRAINED SPOTTER

0906 PM     FLASH FLOOD      FORT YATES              46.09N 100.63W
06/07/2005                   SIOUX              ND   LAW ENFORCEMENT

            4 TO 8 INCHES OF WATER OVER HIGHWAY 24

0910 PM     FLASH FLOOD      SELFRIDGE               46.04N 100.92W
06/07/2005                   SIOUX              ND   CO-OP OBSERVER

            3.30 INCHES OF RAINFALL IN 1 HOUR.

0910 PM     FLASH FLOOD      7 N SELFRIDGE           46.14N 100.92W
06/07/2005                   SIOUX              ND   CO-OP OBSERVER

            WATER RUNNING OVER THE ROAD ALONG HIGHWAY 6

&&

VJENSEN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:25 PM CDTSevere Thunderstorm WarningBISMorton50 min
Jun 7, 8:04 PM CDTFlash Flood WarningBISBurleigh, Emmons, Morton, Sioux3 hr
Jun 7, 8:07 PM CDTTornado WarningBISEmmons, Sioux38 min
Jun 7, 8:19 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton56 min
Jun 7, 8:31 PM CDTSevere Thunderstorm WarningBISEmmons44 min
Jun 7, 8:41 PM CDTFlash Flood WarningBISGrant, Sioux2 hr
Jun 7, 8:47 PM CDTTornado WarningBISEmmons28 min
Jun 7, 8:53 PM CDTTornado WarningBISEmmons37 min
Jun 7, 9:14 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh46 min
Jun 7, 10:02 PM CDTSevere Thunderstorm WarningBISLogan43 min
Jun 7, 10:20 PM CDTFlash Flood WarningBISDickey, Kidder, LaMoure, Logan, McIntosh, Stutsman115 min
Jun 7, 10:35 PM CDTTornado WarningBISDickey25 min
Jun 7, 10:59 PM CDTTornado WarningBISDickey46 min
Jun 7, 11:46 PM CDTSevere Thunderstorm WarningBISDickey22 min
Jun 7, 11:53 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.